Indiana, 2013Damaging Winds in Indiana, July 10, 2013
July 10, 2013 · NWS LMK · 5 events in 5 counties and zones
A very humid airmass with dewpoints well into the lower 70s was in place over the Lower Ohio Valley during the late morning and early afternoon on July 10th. A sharpening trough over the western Great Lakes brought moderate mid-level northwest flow over the region during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very humid airmass with dewpoints well into the lower 70s was in place over the Lower Ohio Valley during the late morning and early afternoon on July 10th. A sharpening trough over the western Great Lakes brought moderate mid-level northwest flow over the region during the afternoon hours. Strong instability and the absence of a cap allowed individual strong storms to develop by early afternoon across southern Indiana and northern Kentucky along Interstate 64. Some of these storms brought localized damaging wind gusts. A cold pool driven short bowing segment entered southwestern Indiana during the early afternoon hours, eventually moving across Harrison and Floyd counties and into Louisville. This bowing segment brought widespread damaging winds along its path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 10, 12:15 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 10, 12:15 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT WED JUL 10 2013
...Updated Aviation Discussion...
.FORECAST UPDATE...
Issued at Noon EDT Wed Jul 10 2013
After coordination with neighboring offices, decided to go ahead
with a flash flood watch in the areas that had the lowest 1-hour
flash flood guidance over the eastern forecast area. The I-65
corridor around Louisville has higher guidance, but with timing of
storms around the afternoon rush hour decided to err on the side of
caution and throw them in as well. Bust potential on the western
side of the area is how long the subsidence from the decaying storms
over Illinois continues to keep a cap over that area. Still, surface
temperatures are rising quickly over our area, so CAPEs already are
up around 3-4 thousand. All we need is a trigger to get these
storms to push through, and still think that will be from the north.
Issued at 945 AM EDT Wed Jul 10 2013
Local WRF and to some extent the HRRR pick up well on current spread
of convection out to our west and north this morning. Bumped up pops
a little over my southwest zones, where some scattered storms have
popped up this morning. Cloud cover is coming in ahead of the
central Illinois convection as well as with the cells to our west.
These clouds should help to temper our highs some today, but
dewpoints are fairly highs, so heat indices likely still will top
out in the mid/upper 90s, perhaps even 100 in the SDF metro.
Storms firing off to our west indicate somewhat of an uncapped
atmosphere, but AMDAR sounding out of SDF has a weak cap at 800 mb,
possibly from sinking air with the cirrus shield our ahead of those
storms in central Illinois. As of this writing, that subsidence
looks like it is weakening the cells just west of Hancock and Ohio
counties. Think this cap will be long enough to allow what the local
WRF shows as a line of storms moving in from the north later this
afternoon. By then soundings indicate plenty of CAPE despite the
cloud cover, so these storms will have enough instability to stay
together and producing damaging winds and possibly some hail. We'll
have to get fairly tall storms to get the hail to survive down to
the surface, given a very moist airmass in place.
&&
.SHORT TERM (Now through Thursday)...
Issued at 316 AM EDT Wed Jul 10 2013
...Strong to Severe Storms Likely This Afternoon Along With Locally
Heavy Rainfall...
In the near term, passing mid-level wave now in Ohio will continue
to track eastward early this morning. Bulk of the convection
associated with the wave will pass northeast of our area, but some
isolated-scattered showers will be possible mainly across our
eastern half this morning. Clouds are rapidly clearing out to the
west, so we should see some partial clearing by sunrise in the
central and western sections. Temperatures will remain for the
remainder of the night with readings bottoming out in the
lower-middle 70s in most locations with upper 70s being more likely
down in the urban centers.
Next mid-level wave within the mean flow will approach the region
later this morning and into the afternoon hours. Expect convection
to develop over the next few hours from MO into IL with much of
region remaining fairly dry. In fact, it appears that we'll likely
see some partly to mostly sunny skies this morning which will allow
solar insolation to really get temperatures warmed up. By mid-late
morning, convection to our northwest will begin to push eastward.
As the mid-level wave and associated surface boundary approach, we
expect convection to become more widespread during the afternoon and
into the evening hours.
Regarding convective potential and intensity, much of our region
will reside on the southern edge of the westerlies this afternoon.
This places much of the better shear to our north. However, with
the expected insolation this morning, we should see temperatures
warm into the upper 80s and perhaps lower 90s in some spots. This
combined with dewpoints in the lower-mid 70s will result in strong
instability developing as cooler mid-level temperatures overspread
the region.
Convection will probably be multi-modal with lines and segments
being likely. Given the decreasing shear profile from NE to SW
across our region, it appears that damaging winds/microbursts and
large hail will be the primary severe weather threats across our
region. With the wet ground in many places in central KY,
sub-severe winds could easily result in trees coming down fairly
easily. In addition to the severe weather threat, precipitable
water values are still forecast to run quite high this afternoon
with readings in the 1.9-2.0 inch range. This will result in
locally heavy rainfall with any of the storms that develop. Given
the rainfall over the past weekend, we are still dealing with fairly
wet grounds. Thus, the torrential rainfall with this afternoon's
storms will have the capability of producing flash flooding. The
storms look to have some movement to them, so the flooding threat
could be more attributed to training of cells as well.
Showers and thunderstorms are expected to continue into the evening
hours, but should diminish with the loss of daytime heating this
evening. We should see a diminishing trend of PoPs from NW to SE
through the overnight hours with much of southern Indiana and
western/NC KY going dry by Thursday morning. Overnight lows will
cool into the 60s. A few scattered storms will be possible across
the east/southeast Thursday morning and into the early afternoon
hours, but most locations should see dry conditions by Thursday
evening. Highs Thursday will be cooler than Wednesday with readings
in the lower 80s.
.LONG TERM (Thursday Night through Tuesday)...
Issued at 302 AM EDT Wed Jul 10 2013
Drier and cooler air will be working its way into the area Thursday
night in the wake of the cold front. At the surface high pressure
will build in across the Ohio Valley through Friday. A trough aloft
will keep the region in northwesterly flow through Friday, before a
ridge builds across the Great Lakes region.
Dry conditions look to prevail through the weekend, though diurnal
storms will begin creeping back towards the far southeastern
portions of the forecast area by Sunday afternoon. Temperatures will
be coolest at the beginning of the period. Lows on Friday morning
will be in the low to mid 60s with highs in the low to mid 80s. By
Sunday lows will be in the upper 60s with highs in the upper 80s.
Moisture return will continue through the beginning of the next work
week. Isolated to scattered afternoon thunderstorms will be possible
Monday and Tuesday afternoons, especially across south central
Kentucky. Temperatures will continue the slow warming trend with
highs in the upper 80s to lower 90s by Tuesday and lows in the lower
70s.
&&
.AVIATION (18Z TAF Update)...
Issued at 115 PM EDT Wed Jul 10 2013
Atmosphere becoming more unstable with heating and high low-level
humidity. Have storms firing up near each of the sites, though
closest to SDF this hour. Expect a more solid line to move in from
the north, though if the more isolated convection over Kentucky
becomes more widespread that will poke some holes in anything moving
in from the north. For now have tried to place the timing of this
line into each of the sites with stronger wind gusts and IFR
restrictions. Lingering moisture overnight may lead to some MVFR
cigs and vsby into daybreak. Expect a front to pass through the
sites late this evening, bringing more solid northerly winds during
the day Thursday.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ077>079-091-092.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ029>043-045>049-
053>057-064>067-076>078-081-082.
Updates..........RJS
Short Term.......MJ
Long Term........EER
Aviation.........RJSHazardous weather outlook, Jul 10, 10:31 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1131 AM EDT WED JUL 10 2013
INZ076-083-084-089-090-KYZ023>028-061>063-070>075-111545-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HARRISON IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BUTLER KY-
EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-
1131 AM EDT WED JUL 10 2013 /1031 AM CDT WED JUL 10 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST. THESE STORMS ARE
EXPECTED TO BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. IN
ADDITION...THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL
WHICH MAY PRODUCE LOCALIZED FLOODING DUE TO SATURATED GROUND FROM
THIS PAST WEEKENDS RAINFALL. THE BEST TIME FOR THE OUTLOOK AREA TO
SEE THE STRONG TO SEVERE THUNDERSTORMS WOULD BE ROUGHLY FROM 2 TO
10 PM EDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHERN PARTS OF THE OUTLOOK AREA THURSDAY MORNING.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT. SPOTTERS SHOULD REPORT SEVERE WEATHER AND FLOODING TO
THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
INZ077>079-091-092-KYZ029>043-045>049-053>057-064>067-076>078-081-
082-111545-
WASHINGTON IN-SCOTT IN-JEFFERSON IN-FLOYD IN-CLARK IN-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1131 AM EDT WED JUL 10 2013 /1031 AM CDT WED JUL 10 2013/
...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT /2 PM CDT/ THIS
AFTERNOON THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD
FRONT APPROACHES THE REGION FROM THE NORTHWEST. THESE STORMS ARE
EXPECTED TO BECOME STRONG TO SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING. IN
ADDITION...THESE STORMS WILL ALSO PRODUCE TORRENTIAL RAINFALL
WHICH MAY PRODUCE MINOR FLOODING DUE TO SATURATED GROUND FROM THIS
PAST WEEKENDS RAINFALL. THE BEST TIME FOR THE OUTLOOK AREA TO SEE
THE STRONG TO SEVERE THUNDERSTORMS WOULD BE ROUGHLY FROM 2 TO 10
PM EDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A FEW SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE SOUTHERN PARTS OF THE OUTLOOK AREA THURSDAY MORNING.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT
MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
TONIGHT. SPOTTERS SHOULD REPORT SEVERE WEATHER AND FLOODING TO
THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
MJ/EER/RJS
In the hours before
Special weather statement, Jul 10, 12:35 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
135 PM EDT WED JUL 10 2013
INZ076-077-084-101820-
CRAWFORD IN-ORANGE IN-WASHINGTON IN-
135 PM EDT WED JUL 10 2013
...THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF INCH
HAIL...AND 40 MPH WINDS MOVING INTO ORANGE COUNTY INDIANA...
AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 11 MILES SOUTH OF BEDFORD TO
13 MILES SOUTHEAST OF SHOALS...AND MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND BRIEF GUSTY WINDS UP TO 40
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
PAOLI...
ENGLISH...
ECKERTY AND ABYDEL...
ORLEANS...
TASWELL AND MIFFLIN...
BROWNSTOWN AND YOUNGS CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS. STAY
TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES.
&&
LAT...LON 3878 8618 3842 8625 3842 8626 3840 8625
3839 8626 3836 8626 3835 8628 3832 8627
3832 8629 3830 8627 3827 8627 3826 8668
3869 8669 3869 8632 3873 8631 3876 8629
TIME...MOT...LOC 1733Z 272DEG 22KT 3871 8653 3850 8667
TWFSpecial weather statement, Jul 10, 12:53 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
153 PM EDT WED JUL 10 2013
KYZ045-053-054-101825-
LARUE KY-MARION KY-NELSON KY-
153 PM EDT WED JUL 10 2013
...SMALL THUNDERSTORM MAY PRODUCE 1/2 INCH HAIL IN LARUE...MARION
AND NELSON COUNTIES...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SMALL BUT STRONG THUNDERSTORM 5 MILES NORTH OF HODGENVILLE...AND
MOVING EAST AT 20 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN REDUCING VISIBILITIES...AND HALF
INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
NEW HAVEN AND LYONS...
BLUE GAP...
GETHSEMANE AND CULVERTOWN...
BALLTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3758 8575 3765 8575 3771 8570 3778 8541
3773 8539 3772 8540 3771 8538 3766 8537
TIME...MOT...LOC 1753Z 257DEG 19KT 3766 8565
JBS
JBSThunderstorm Wind, Crawford
- When
- July 10, 12:57 PM EST
- Where
- Crawford County, 0.54 mi E of English
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.330, -86.460
The public sent several pictures through Facebook of trees split, branches down, and crops flattened near the town of English.
Thunderstorm Wind, Washington
- When
- July 10, 1:12 PM EST
- Where
- Washington County, New Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -86.020
A spotter just south of New Pekin reported that three trees were uprooted.
Thunderstorm Wind, Clark
- When
- July 10, 1:25 PM EST
- Where
- Clark County, Borden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.470, -85.950
The local broadcast media reported a large tree down near the small town of Bordon.
Thunderstorm Wind, Harrison
- When
- July 10, 1:25 PM EST
- Where
- Harrison County, 0.88 mi SW of Corydon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.210, -86.130
Harrison County law enforcement reported trees down county wide, including the town of Corydon.
Thunderstorm Wind, Floyd
- When
- July 10, 1:44 PM EST
- Where
- Floyd County, Floyds Knobs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.320, -85.870
The public reported numerous trees down with power outages in Floyd's Knobs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, July 10 to 12, 20131 death · $34 million · EF0 · 95 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 20136 injured · $1.8 million · 83 kt wind · 103 events
- Tornado and Flash Flooding in Pennsylvania, July 10, 2013$2.0 million · EF1 · 102 events
- Flood and Damaging Winds in Kentucky, July 10, 20131 death · $79,000 · 65 kt wind · 22 events
- Tornadoes and Flash Flooding in Ohio, July 10, 2013$962,000 · EF1 · 36 events
- Hail and Damaging Winds in Arkansas, July 10 to 11, 2013$684,000 · 1 in hail · 15 events
- Flash Flooding and Hail in Illinois, July 10, 2013$314,000 · 52 kt wind · 13 events
- Flash Flooding and Hail in Tennessee, July 10, 2013$120,000 · 1 in hail · 29 events
- Flash Flooding and Flood in West Virginia, July 10, 2013$170,000 · 50 kt wind · 11 events
- Tornado and Flash Flood in Connecticut, July 10, 2013$78,000 · EF1 · 3 events
- Hail and Damaging Winds in New York, July 10, 2013$135,000 · 1 in hail · 13 events
- Flash Flooding and Hail in Alabama, July 10 to 11, 2013$137,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452650, 452651, 452652, 452653, 452658.